CSN Login
Members Online: 13

Best time to take Femara ?

GrandmaJ's picture
GrandmaJ
Posts: 209
Joined: Nov 2009

Anyone know when its best to take Femara. Morning or evening ? With or without food ? There really weren't any instructions on the bottle except that it might cause dizziness or drowsiness. I took my first one last night, and had trouble falling asleep and then woke up feeling groggy... Probably just my imagination as I'm really not keen about taking this drug, but I'll give it a try.

Judy

Flakey_Flake's picture
Flakey_Flake
Posts: 130
Joined: Jan 2010

Judy,

I am also on femara. I take mine in the evening, because of the drowsiness warning. Have only been taking it for about six weeks now, but evening seems to work for me. Actually don't think it much matters, so long as you take it at about the same time every day. It really doesn't make me all that drowsy, but it's on my night schedule now. Food doesn't seem to matter much either. If it was to be taken with food, they would have put a notice on the bottle. If you have concerns, your pharmacist of oncologist should be able to answer them. Femara is something we need to make friends with, as it is years before we are done. Are you getting any side effects? My joints feel like I am 100+ years old!

Sharon

GrandmaJ's picture
GrandmaJ
Posts: 209
Joined: Nov 2009

Only been on it three days, so no side effects yet....it is scarey, however. Seems like we are never done with this. I've got arthritis in my knee, so if this makes it worse, I'm in trouble. How long have you been taking it ?

Judy

Rague
Posts: 3310
Joined: Aug 2009

I take mine in the morning (8 - 9). Easiest time for me to remember - I have a bottle sitting on top of the 'puter so when I turn it on I see the Femarra. When I started it, VA gave me 10 days worth and then sent the next 3 month's worth so I have a small bottle with the script on it. So what I do now is every Thursday after I take that day's one, I put 7 more from the big bottles in the little one so just in case I forget rather I took it or not I can look in and quickly see how many are left in the little bottle - never more than 7. Works for me.

I haven't had any side effects yet - been on it for 3 months.

Christine Louise
Posts: 429
Joined: Feb 2010

Do you know why you were prescribed Femara instead of Arimidex? My onc has prescribed Arimidex, and I just wonder why they choose one aromatase inhibitor over another?

Either way, I'm going to have trouble paying for it and may have to go with Tamoxefen for cost reasons. I've started checking and I'm not eligible for any manufacturers' or foundations' prescription assistance programs so far. My onc's pharmacists said Arimidex may or may not go generic in July.

GrandmaJ's picture
GrandmaJ
Posts: 209
Joined: Nov 2009

No idea why I got Femara instead of Arimidex. Never thought to ask. Oncologist did say if this caused too many side effects, he could switch me to another (probably Arimidex).

Judy

Flakey_Flake's picture
Flakey_Flake
Posts: 130
Joined: Jan 2010

Hi Judy,

Sorry it has taken me so long to reply. Been planning a graduation party for my son, by the end of the day I just fall into bed. I've been on femara about seven weeks now. Can't say that my joints didn't feel achy before taking femara. At 57 you kind of expect that to happen. But now they are getting especially bad in my knees and back.

I'm not sure why femara was prescribed and not armidex. Could it have anything to do with being post-menopausal? Now I get to start taking alendronate sodium because my bones are losing density. Don't know if that is the herceptin, or the femara. My chemo brain has not made any significant improvement, and still forget half of what people tell me.

Sharon

lizziejane
Posts: 69
Joined: Nov 2009

I AM TAKING FEMARA AND HAVE A THREE MONTH SUPPLY ON HAND. I MET A LADY WITH BC AND SHE TOLD ME THAT THERE IS THE FEMARA CARE PROGRAM, AND SHE HAS A CARD AND ONLY HAS TO PAY $10.00 FOR A MONTHS PRESCRIPTION....NEXT TIME I'M DUE, I'M GOING TO ASK MY ONCOLOGIST ABOUT THE CARD.
THERE WAS A PHONE NUMBER ON HER CARD 1-866-280-7727

m_azingrace
Posts: 399
Joined: Jul 2009

It's easier for me to remember to take it in the morning. I've been on the drug since last September. Side effects have been mild so far. I do have some stiffness if I sit too long...but hey, at 67, maybe that's just my age anyway? I'm much better when I exercise and/or walk more. Paying attention to my diet has also helped. I avoid cured meats, processed foods and refined sugars, and eat more fresh fruits and veggies. What a huge difference that makes...should have done it years ago! At the first, hot flashes were severe, but they seem to have leveled off. My cancer is stage 4. If I can keep on feeling this good with Femara, I'm happy!

Yes, cost is a huge factor for those without coverage. My co-pay is $45 per mo. But if I didn't have insurance, it would be over $500 for 30 days!

Hugs to you all. Gracie

jphilpo
Posts: 175
Joined: Mar 2010

I have been on Femara for about 3 months. I take it in the afternoon. Drowsiness doesn't seem to be a side effect, but joint pain does. Also, my feet hurt alot, especially when I have been sitting for a while. My onc. pharmacist got me on a program where I only pa $10.00 a month for a prescription.

I hope the side effects level out. I see my onc. this week and am looking forward to asking.

GrandmaJ's picture
GrandmaJ
Posts: 209
Joined: Nov 2009

Three weeks on Femara and no real side effects yet....hoping things stay this way.

Judy

vicki_howard's picture
vicki_howard
Posts: 15
Joined: May 2010

Hi all,
I'm 6.5 yrs out and take Femera. no side effects for me . I take it before bedtime. i pay $35 per month. I did 5 yrs tamoxofin. I did develop osteoperoisis though.
vicki

m_azingrace
Posts: 399
Joined: Jul 2009

Femara can affect bone strength. My onc started me on monthly Zometa treatments to offset the bone-weakening affects of the Femara. The Zometa has a down side too...each month before I get the treatment, I first have a blood test to check my kidney function. Eight months out, and so far so good. I drink tons of water. Hugs, Gracie.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network